Hail, Morgan
- When
- July 26, 1:06 PM MST
- Where
- Morgan County, 6.22 mi N of Hoyt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.110, -104.070
Severe thunderstorm produced large hail, from nickel to ping pong size. In Sterling, the hail cracked windshields.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced large hail, from nickel to ping pong size. In Sterling, the hail cracked windshields.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 26, 8:16 AM MST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 916 AM MDT SUN JUL 26 2015 .UPDATE... ISSUED AT 903 AM MDT SUN JUL 26 2015 WATER VAPOR IMAGERY SHOWING INCREASING MOISTURE FROM THE SOUTHWEST. HOURLY INTEGRATED PW VALUES JUST STARTING TO SHOW A SLOW INCREASE ALONG THE FRONT RANGE BUT WITH MORE NOTICEABLE INCREASES OVER SOUTHERN COLORADO. ALREADY HAD ISOLATED SHOWERS OVER FAR NE COLORADO EARLIER THIS AM WHILE DECENT SWATH OF MID LEVEL CLOUDS AND A FEW SHOWERS ARE NOW OVER SW COLORADO. SHORT RANGE MODELS CONTINUE TO FOCUS STRONGEST CONVECTION OVER THE PALMER DIVIDE AND INTO EAST CENTRAL COLORADO LATER IN THE DAY. THIS IS WHERE DEEPEST MOISTURE IS AND SURFACE DEWPOINTS ARE IN THE 60S. SOME OF THIS WILL MIX OUT WITH SOME DRIER AIR BUT STILL EXPECT SURFACE BASED CAPES UP TO 1000J/KG OVER EASTERN SECTIONS AND LESSER AMOUNTS TOWARDS THE FRONT RANGE. COULD SEE A FEW SEVERE STORMS WITH GUSTY OUTFLOW WINDS AND HAIL EAST OF DENVER. FORECASTS LOOK ON TRACK WITH ONLY MINIMAL CHANGES NEEDED. && .SHORT TERM...(TODAY THROUGH TONIGHT ) ISSUED AT 339 AM MDT SUN JUL 26 2015 AN UPPER LEVEL RIDGE REMAINS OVER TEXAS AND WILL KEEP A SOUTHWEST FLOW ALOFT OVER COLORADO THROUGH TONIGHT. A WEAK SHORT WAVE TROUGH WILL MOVE ACROSS THE STATE TODAY IN THE SOUTHWEST FLOW. THIS WILL BRING INCREASING MOISTURE THROUGH THE DAY. SKIES WILL START OFF MOSTLY SUNNY...BUT CLOUDS WILL INCREASE FROM THE SOUTHWEST AND SKIES WILL BE MOSTLY CLOUDY BY NOON. THIS WILL KEEP HIGHS COOLER THAN YESTERDAY. THE INCREASE IN MOISTURE ALONG WITH THE WAVE IS EXPECTED TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS. BEST CHANCE FOR THUNDERSTORMS WILL BE OVER THE EASTERN PLAINS WHERE THE GREATEST MOISTURE WILL BE. PRECIPITABLE WATER VALUES WILL INCREASE TO EIGHT TENTHS OF AN INCH ALONG THE FRONT RANGE TO AN INCH AND A QUARTER OVER THE EASTERN PLAINS. EVEN THOUGH DEW POINTS ARE IN THE MID TO UPPER 60S AT THIS TIME OVER THE EASTERN PLAINS...EXPECT THEM TO DROP INTO THE 50S THIS AFTERNOON AS DRIER AIR ALOFT MIXES DOWN. THIS COMBINED WITH TEMPERATURES IN THE UPPER 80S WILL PRODUCE SURFACE BASED CAPES OF 500-1000 J/KG. COULD SEE A COUPLE SEVERE STORMS ON THE PLAINS THIS AFTERNOON WITH LARGE HAIL AND WIND GUSTS TO 60 MPH. ALONG THE FRONT RANGE...WHERE IT WILL BE DRIER CAPES WILL BE LESS THAN 500 J/KG. MAIN THREATS FROM THE STORMS ALONG THE FRONT RANGE WILL BE BRIEF HEAVY RAIN AND WIND GUSTS TO 50 MPH. STORMS WILL PUSH EAST OF THE AREA BY MID EVENING AS THE SHORT WAVE SHIFTS EAST OF THE STATE. LOWS WILL BE NEAR NORMAL FOR THIS TIME OF YEAR WITH READINGS IN THE UPPER 50S TO MID 60S. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 339 AM MDT SUN JUL 26 2015 SWLY FLOW ALOFT WILL INCREASE ON MON AS AN UPPER LEVEL TROUGH MOVES INTO THE NRN ROCKIES. FLOW OF LIMITED SUBTROPICAL MOISTURE WILL BE MAINLY OVER THE ERN PLAINS WITH SOMEWHAT DRIER AIR OVER THE HIGHER TERRAIN. WILL KEEP IN ISOLD TO WIDELY SCT AFTN AND EVENING TSTMS ACROSS THE AREA HOWEVER BEST CHC LOOKS TO BE OVER THE PLAINS. HIGHS ON MON WILL BE IN THE 90S OVER NERN CO. ON TUE THE FLOW ALOFT WILL BECOME MORE WLY AS THE UPPER LEVEL TROUGH MOVES INTO THE NRN PLAINS WHICH WILL KEEP ANY FLOW OF SUBTROPICAL MOISTURE SOUTH OF THE AREA. MEANWHILE A CDFNT WILL MOVE ACROSS NERN CO WHICH WILL BRING IN COOLER AND DRIER AIR BEHIND IT. AT THIS TIME IT LOOKS LIKE ANY AFTN TSTM ACTIVITY WILL BE LIMITED TO AREAS OVER THE HIGHER TERRAIN SOUTH OF I-70. AS FOR HIGHS READINGS WILL DROP BACK INTO THE 85 TO 90 DEGREE RANGE OVER THE PLAINS. FOR TUE NIGHT BOTH THE ECMWF AND GFS SHOW LOW LVL MOISTURE INCREASING ACROSS THE PALMER DIVIDE AND FRONT RANGE IN SELY LOW LVL FLOW IN ADVANCE OF A 2ND SURGE WHICH COMES IN OVERNIGHT. AS THIS SECOND SURGE MOVES ACROSS BOTH MODELS SHOW SOME POTENTIAL FOR TSTM DEVELOPMENT SO WILL MENTION A SLIGHT CHC OF STORMS TUE NIGHT. BY WED AN UPPER LEVEL HIGH WILL EXTEND FM THE SRN ROCKIES INTO TEXAS WITH DRY WLY FLOW ALOFT OVER THE AREA AS SUBTROPICAL MOISTURE WILL STAY MAINLY TO THE SOUTH. APPEARS ANY TSTM ACTIVITY WILL STAY MAINLY SOUTH OF I-70 OVER THE HIGHER TERRAIN AND POSSIBLY OVER THE PALMER DIVIDE. AS FOR HIGHS 850-700 MB TEMPS DROP A FEW MORE DEGREES SO WILL KEEP READINGS IN THE LOWER TO MID 80S OVER NERN CO. FOR THU AND FRI THE UPPER LEVEL HIGH WILL BEGIN TO RETROGRADE FURTHER WEST WITH THE FLOW ALOFT BECOMING MORE WNW. THIS WOULD KEEP FLOW OF SUBTROPICAL MOISTURE WELL SOUTH OF THE AREA BOTH DAYS WITH ONLY ISOLATED TSTM COVERAGE IN THE MTNS. ACROSS THE PLAINS THERE WILL BE DECENT LOW LVL MOISTURE AHEAD OF A WEAK SFC LEE TROUGH BOTH THU AND FRI WHICH COULD ALLOW FOR THE DEVELOPMENT OF A FEW LATE AFTN/EARLY EVENING TSTMS OVER THE FAR NERN PLAINS BOTH DAYS. AS FOR HIGHS READINGS WILL RISE BACK INTO THE UPPER 80S TO NEAR 90 ON THU AND THEN INTO THE LOWER TO MID 90S BY FRI OVER NERN CO. BY SAT LITTLE CHANGE EXPECTED AS WNW FLOW ALOFT WILL REMAIN OVER THE AREA WITH SUBTROPICAL MOISTURE STAYING SOUTH OF THE AREA. SO ANY TSTM ACTIVITY WILL LIKELY STAY RATHER ISOLD. HIGHS ON SAT WILL CONTINUE IN THE 90S OVER NERN CO. && .AVIATION...(FOR THE TAFS THROUGH 18Z MONDAY MORNING) ISSUED AT 903 AM MDT SUN JUL 26 2015 INCREASED MOISTURE LEVELS EXPECTED FOR THIS AFTERNOON WHICH WILL LEAD TO A CHANCE OF SHOWERS/THUNDERSTORMS. EXPECT MAINLY GUSTY WINDS THE MAIN THREAT WITH THE STORMS AS LOW LEVELS DRY OUT. SURFACE WINDS EXPECTED TO SHIFT SOUTHEAST THIS AFTERNOON BEFORE SHOWERS WILL RESULT IN ERRATIC AND VARYING WIND DIRECTIONS AT TERMINALS THRU THIS EVENING. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ENTREKIN SHORT TERM...MEIER LONG TERM...RPK AVIATION...ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 955 AM MDT SUN JUL 26 2015 COZ030>051-271600- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 955 AM MDT SUN JUL 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT CLOUDS AND MOISTURE WILL INCREASE THIS MORNING AS AN UPPER LEVEL SYSTEM MOVES ACROSS THE STATE. THIS WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THE STRONGEST STORMS WILL BE FOUND ON THE EASTERN PLAINS...ESPECIALLY EAST OF A LINE FROM CASTLE ROCK TO FORT MORGAN WHERE A COUPLE OF STORMS COULD BECOME SEVERE. HEAVY RAIN...HAIL AND STRONG OUTFLOW WINDS WILL BE POSSIBLE WITH THE STORMS. ALONG THE FRONT RANGE...THE STRONGEST STORMS MAY PRODUCE...HEAVY RAIN...SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS ON MONDAY WITH HIGHS IN THE LOWER 90S. FOR TUESDAY AND WEDNESDAY...COOLER AND DRIER AIR WILL SPREAD EAST ACROSS THE STATE WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS FOR BOTH DAYS. FOR THE LATTER HALF OF THE WEEK TEMPERATURES WILL SLOWLY RISE BACK TO SEASONAL NORMALS WITH ISOLATED LATE DAY THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592572, 592573, 592574, 592575, 592576, 592577.